Thunderstorm Wind, Charlotte
- When
- July 19, 1:38 PM EST
- Where
- Charlotte County, Wylliesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.850, -78.583
Thunderstorms began developing during the afternoon hours of the 19th due primarily to daytime heating in an already unstable atmosphere. Some of these increased to severe levels, producing both damaging wind gusts, and large hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms began developing during the afternoon hours of the 19th due primarily to daytime heating in an already unstable atmosphere. Some of these increased to severe levels, producing both damaging wind gusts, and large hail. As evening arrived, severe storms continued to be a treat thanks to the approach and then arrival of a dying meso-scale convective complex that moved out of the Ohio Valley and into our region. Again, damaging wind gusts, and large hail resulted from these severe storms. Perhaps the most notable damage occurred in the City of Roanoke. Damaging winds estimated to be near 80 mph blew the roof off a museum, carrying it into the parking lot of a neighboring business. Lightning from a storm struck a home under construction in Christiansburg, VA, causing fire to the roof and attic.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 12:18 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 118 PM EDT WED JUL 19 2006 .AVIATION... OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR AT TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING. ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH MOST ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON. && .PREV DISCUSSION... (ISSUED 1016 AM EDT WED JUL 19 2006) SHORT TERM /REST OF TODAY/... OUTFLOW FROM OVERNIGHT CONVECTION HAS SLIPPED SOUTH INTO CENTRAL/SRN VA WHILE ACTUAL WEAK BACKDOOR FRONT REMAINS JUST NORTH OF THE AREA. MODIFIED 12Z RAOBS INDICATE PLENTY OF AFTERNOON INSTABILITY WITH 3K CAPES IN SPOTS AND DEEPENING RH PER PWATS. APPEARS BEST LOCATION FOR MORE ORGANIZED CONVECTION ACROSS THE NORTH/WEST INITIALLY ALONG OLD SHEAR AXIS...AND THEN SOUTH AT LEAST ACROSS THE VA PORTION OF THE CWA WHERE OUTFLOW SUPPORT EXISTS. ALSO LOOKS LIKE TROPICAL SYSTEM FAR ENOUGH EAST TO LIMIT SUBSIDENCE AFFECTS SO PLAN TO UP POPS ACROSS THE REGION FOR THE AFTERNOON. LATEST RUC ALSO SHOWS GOOD COVERAGE NW WHERE WILL UP TO LIKELYS AND STAGGER HIER CHANCE POPS SOUTH INTO NW NC. MORNING THICKNESS SHOWS POTENTIAL FOR TEMPS TO GO ABOUT CAT WARMER ALONG/EAST OF THE BLUE RIDGE PENDING CU/TSRA FORMATION. PREV DISCUSSION... (ISSUED 640 AM EDT WED JUL 19 2006) AVIATION... MVFR TO IFR FOG AT BLF AND IN THE GREENBRIER VALLEY SHOULD MIX OUT BY 13Z. TAF SITES WILL REACH CONVECTIVE TEMPERATURE AROUND 19Z TODAY...BUT NOT A HIGH ENOUGH CHANCE AT EACH SITE EXCEPT ROA TO PUT INTO THE BODY OF THE FCST. CHANCE OF RAIN MAY BEGIN SOONER AT LYH IF OUTFLOW BOUNDARY FROM THE STORMS IN CENTRAL VIRIGNIA OVERNIGHT TRIGGERS ANY THUNDERSTORMS. PREV DISCUSSION... (ISSUED 312 AM EDT WED JUL 19 2006) SHORT TERM /TODAY THROUGH FRIDAY NIGHT/... 06Z/19 SOUNDING NOW AVAILABLE. SURFACE HIGH PRESSURE WILL BE MOVING EAST OUT OF NEW ENGLAND WHILE A LOW MOVES ACROSS THE GREAT LAKES BY FRIDAY. A WEAK SURFACE BOUNDARY WILL STALL OVER THE AREA TODAY...THEN THE GREAT LAKES LOW WILL PUSH A STRONGER FRONT INTO THE MID ATLANTIC ON FRIDAY. THIS FRONT WILL ALSO BECOME STATIONARY OVER THE FORECAST AREA WITH SEVERAL WAVES OF LOW PRESSURE MOVING EAST ALONG IT DURING THE WEEKEND. AS LONG AS THE FORECAST AREA IS SOUTH OF THE MAIN FRONT THERE WILL BE IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. WESTERN COUNTY WARNING AREA(CWA) WILL BE IN RIGHT REAR QUADRANT OF UPPER JET THIS EVENING. MODELS AREA SHOWING BETTER LIFT AND MOISTURE IN THE EASTERN CWA BY EARLY THIS AFTERNOON. THIS SHUD BE AIDED BY SOUTHWARD MOVING OUTFLOW FROM ANY STORMS OVER NORTHERN AND CENTRAL VIRGINIA AND WEAK FRONT SAGGING SOUTH INTO CENTRAL VIRGINIA. THEN THE CHANCE WILL SPREAD WEST BY LATE IN THE DAY. BEST UPWARD VERTICAL VELOCITY AT 850/700 MB AND BEST Q-VECTOR FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND FRIDAY NIGHT. EXPECT THE MOST COVERAGE OF THE NEXT THREE DAYS ON FRIDAY. MAV GUIDANCE HAS BEEN TOO WARM PAST FEW DAYS. MOST OF THE CLOUDS COVER TODAY WILL BE WITH THE SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON. MAXIMUM TEMPERATURES WILL BE A COUPLE OF DEGREES BELOW THE MAV GUIDANCE. LONG TERM /SATURDAY THROUGH TUESDAY/... NO CHANGES AT THIS TIME. AVIATION... CONVECTION OVER SE WV/FAR SW VA DURING TUESDAY EVENING WILL PRIME THE GROUND FOR FOG DEVELOPMENT...ONCE THE MID/HIGH CLOUD DECK DISSIPATES. LEWISBURG SHOULD SEE MVFR VSBYS AROUND 09Z. WITH POTENTIAL FOR HIGH CLOUDS TO LINGER...THINK LWB WILL NOT SEE AS LOW VSBYS AS TUESDAY MORNING...ALTHOUGH COULD SEE IT GO DOWN TO UNDER 1SM AT TIMES BEFORE DAWN. LYNCHBURG/DANVILLE SHOULD ALSO SEE MVFR FOG...AND OCCASIONALLY IFR. OTHERWISE...VFR CONDITIONS CAN BE EXPECT AGAIN TODAY. SCATTERED THUNDERSTORMS WILL BE AROUND IN THE AFTERNOON ALMOST ANYWHERE...SO KEPT JUST CB IN THE TAFS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1025 AM EDT WED JUL 19 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-201000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1025 AM EDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN AS WELL AS ISOLATED DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 AM EDT WED JUL 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 3 SE HINTON 37.64N 80.86W
07/18/2006 SUMMERS WV DEPT OF HIGHWAYS
SEVERAL LARGE TREES DOWN ALONG COUNTY ROAD 13.
&&
HYSELLThe Raleigh/Durham radar (KRAX), 132 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
21 hail, 19 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522554, 5522555, 5522558, 5522557, 5522556, 5522659, 5522559, 5522561, 5522562, 5522563, 5522560, 5522565, 5522564, 5522645, 5522667, 5522668, 5522566, 5522643, 5522644, 5522647, 5522648, 5522664, 5522646, 5522649, 5522670, 5522652, 5522666, 5522653, 5522650, 5522651, 5522662, 5522665, 5522663, 5522654, 5522660, 5522655, 5522656, 5522661, 5522657, 5522658, and more.